New Hampshire, 2008Hail and Damaging Winds in New Hampshire, August 7, 2008
August 7, 2008 · NWS BOX · 3 events in 1 county or zone
An unstable atmosphere and plenty of sunshine led to widespread severe weather across Southern New England. Cold upper level temperatures allowed large hail to form and form it did with one report of two inch diameter hail in Marlborough, Massachusetts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere and plenty of sunshine led to widespread severe weather across Southern New England. Cold upper level temperatures allowed large hail to form and form it did with one report of two inch diameter hail in Marlborough, Massachusetts. There was heavy rain associated with some of the storms as well which resulted in some urban flooding and some flash flooding in Worcester, Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 1:25 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 7, 1:25 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT THU AUG 7 2008
.SYNOPSIS...
AN UPPER LEVEL POOL OF COLD AIR...HIGHLY UNUSUAL IN ITS SUMMERTIME
PERSISTENCE OVER THE NE USA...WILL CONTINUE THROUGH THE WEEKEND...
RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES ALONG WITH SCATTERED
MAINLY AFTERNOON/EVENING STRONG THUNDERSTORMS. A THREAT FOR A BOUT OF
HEAVIER RAINS MAY DEVELOP SOMETIME IN THE MON-WED PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCT SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTERIOR.
CLOUDS ARE ERODING IN THE CT VALLEY AND EXPECT SUNSHINE TO INCREASE
ACROSS REST OF INTERIOR INTO EARLY AFTERNOON. LOW CLOUDS WILL BE
SLOWER TO DEPART NEAR THE COAST WITH ONSHORE FLOW AND AS A RESULT
INSTABILITY WILL BE LESS IN THIS REGION.
MODIFIED BDL SOUNDING FOR 80/65 YIELDS MLCAPES OF 1500 J/KG AND GFS
MLCAPES SHOW 1000-1500 J/KG DEVELOPING IN THE INTERIOR WHICH LOOKS
REASONABLE GIVEN EXPECTED SUNSHINE.
COLD TEMPS ALOFT WITH -15C AT 500 MB AND STEEP MID LEVEL LAPSE RATES
SUGGEST CONVECTION WILL BE FAIRLY WIDESPREAD ACROSS SNE THIS
AFTERNOON AND THIS IS REFLECTED IN VARIOUS MODEL QPF AND SREF
POPS...SO WE HAVE LIKELY TO CATEGORICAL POPS EVERYWHERE EXCEPT SOUTH
COAST WHERE CHC. HOWEVER...MAX MLCAPES AND HIGHER SREF CAPE PROBS
CONFINED TO INTERIOR WHERE BEST CHC FOR SEVERE. WIND FIELD
DECREASING THIS AFTERNOON WITH WINDS THROUGH 500 MB DECREASING TO
LESS THAN 25 KTS RESULTING IN A WEAKLY SHEARED ENVIRONMENT. SO DO
NOT EXPECT AN ORGANIZED MULTICELLUAR SEVERE EVENT. THIS WILL BE MORE
OF A PULSE ENVIRONMENT WITH LARGE HAIL THE PRIMARY THREAT GIVEN COLD
TEMPS ALOFT. USED SREF CAPE PROBS TO DELINIATE AREA OF ENHANCED
WORDING...MAINLY WEST OF MHT-SFZ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...GFS HIGHLY UNSTABLE...ESP S COAST. WE COULD SEE CLUSTERS
OF NEAR SVR STG TSTMS S COAST MOVING NEWD INTO RI/SE MASS DURING THE
NIGHT? NOT THE USUAL STATE OF CONVECTIVE AFFAIRS HERE BUT THERE IS
DEEPENING SSW FLO ALL LVLS WITH LOTS OF CAPE...A HINT OF AN 850
JET...ALBEIT WEAK. COULD BE A LONG DAY/NIGHT.
FRI...LOOKS VERY UNSTABLE E MASS BUT THERE MAY BE SOME DRYING ALOFT AND
THAT COULD LIMIT THE POTENTIAL FOR SVR STORMS. 00Z/7 GFS BUFKIT OUTPUT
SUGGESTS FRI A BIGGER DAY THAN TODAY. WELL DEAL WITH TOMORROWS
THREAT LATER TODAY BUT ALREADY WEVE ENOUGH CONFIDENCE TO HAVE GUSTY
WINDS AND SMALL HAIL IN THE FCST...COULD BE ONGOING IN THE MORNING
ERN MASS.
TEMP FCST IS 00Z/7 GFS MAVMOS GUIDANCE. WIND FCST A 50/50 BLEND OF
00Z/7 NAM GFS MOS. CLOUD FCST A 50/20/30 BLEND OF 00Z/7 GFS
MOSGUIDANCE/GFS AND NAM RH ALGS. GUSTS DRIVEN BY THE 00Z/7 NAM MXG HT
CALCULATIONS AND GFS WIND GUST ALG.
HYDRO: PLS NOTE...CT RVR VALLEY COUNTIES APPEAR VULNERABLE TO FLASH
FLOODING IF THERE IS TRAINING OR REPEATED SLOW MOVING CONVECTION
NEXT 30 HOURS. NO FLOOD WATCH ATTM DUE TO UNCERTAINTY IN PLACEMENT
BUT WE HOPE THERE IS ENOUGH WORDING IN OUR MANY PRODUCTS TO HIGHLIGHT
OUR CONCERNS. THAT WOULD BE POINT/CLICK AND THE HWO.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SATURDAY...
THE COLD POOL ALOFT REMAINS OVERHEAD BUT OUR LOW LEVEL MOISTURE
LOOKS TO MIX OUT WITH DEWPOINTS FALLING INTO THE 50S.
THEREFORE...MAINLY EXPECTING A DRY DAY WITH PERHAPS AN ISOLATED
SHOWER OR TWO DURING THE AFTERNOON/EVENING. WILL JUST RUN WITH A 15
TO 20 POP TO COVER THIS POTENTIAL FOR NOW...BUT OVERALL IT LOOKS
LIKE A PARTLY SUNNY AND MAINLY DRY DAY. HIGHS SHOULD TOP OUT IN THE
UPPER 70S TO LOWER 80S.
SUNDAY AND SUNDAY NIGHT...
THE MODELS ARE NOW SHOWING A FAIRLY SIMILAR SOLUTION ON SUNDAY.
UPPER TROUGH SENDS OUT SOME SHORTWAVE ENERGY. THIS COMBINED WITH
THE COLD AIR ALOFT SHOULD TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON OR NIGHT. THIS LOOKS TO OCCUR FIRST
ACROSS THE INTERIOR AND THEN THE ACTIVITY SHOULD MAKE ITS WAY TO THE
COASTAL PLAIN. THE MODELS DIFFER ON THE TIMING. LOW LEVEL MOISTURE
RETURN IS MARGINAL BUT MID LEVEL WIND FIELDS LOOK DECENT.
THEREFORE...IF WE CAN GET ENOUGH LOW LEVEL MOISTURE BACK ALONG WITH
SURFACE HEATING THERE WILL BE THE THREAT FOR SCATTERED SEVERE
THUNDERSTORMS. THIS REMAINS UNCERTAIN AT THIS TIME AND WILL JUST
HAVE TO SEE HOW THINGS EVOLVE OVER THE NEXT 48 HOURS. FOR NOW WILL
GO WITH CHANCE POPS BUT GO WITH HIGH CHANCE POPS ACROSS THE
INTERIOR. LATER SHIFTS MAY HAVE TO UPGRADE TO LIKELY POPS FOR
PORTIONS OF THE REGION IF MODELS STAY ON TRACK.
MONDAY THROUGH THURSDAY...
PRETTY JUST POPULATED WITH THE GFS MOS GUIDANCE TO HELP OUT WITH ON
GOING SEVERE WEATHER. THERE IS THE THREAT OF A DECENT ROUND OR TWO OF
SHOWERS AND THUNDERSTORMS IN THE MONDAY THROUGH WEDNESDAY TIME FRAME.
MODELS DIFFER ON TIMING AND DID NOT GET TO REALLY LOOK AT IT TO MUCH
BECAUSE OF ON GOING WEATHER.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
TODAY...PLS SEE TAFS FOR THE EVOLVING DETAILS. MVFR CIGS EASTERN
TERMINALS SHOULD GRADUALLY LIFT TO VFR BY EARLY AFTERNOON...BUT AREAS
OF MVFR MAY PERSIST AT BOS/PVD/FMH.
RIGHT NOW WE HAVE VCTS AND CB IN PORTIONS OF THE TAF. THERE IS
LITTLE DOUBT THAT CONVECTION IS GOING TO CAUSE AIR TRAVEL DISRUPTIONS
IN PARTS OF OUR FCST AREA THIS AFTN AND TONIGHT. PLS SEE LATER
DISCUSSIONS FROM KBOX AND SPC AS WELL AS RADAR TRENDS. AM COUNTING ON
SFC WIND GUSTS 30-40 KTS AT A COUPLE OF TAF LOCATIONS WITH
HAIL...BDL/BAF/ORH/PVD ARE THE PRIME TARGET TAF SITES.
MORNING IFR/LIFR CEILINGS SHOULD IMPROVE TO MVFR OR VFR BY 15-16Z BUT
BRIEFLY IFR IN CONVECTION THIS AFTN.
TONIGHT...CIGS BCMG MVFR OR IFR IN WEAK SLY FLOW WITH SCT
TSTMS...ESP BOS/PVD/BDL/ORH.
FRI...VFR EXCEPT MVFR/IFR IN SCT SHWRS/TSTMS.
OUTLOOK...SATURDAY THROUGH TUESDAY...
VFR LIKELY ALTHOUGH THERE COULD BE BRIEF PERIODS OF MVFR/IFR
CONDITIONS IN SCT SHOWERS/TSTMS AS WELL AS PATCHY GROUND FOG IN THE
TYPICALLY PRONE LOCATIONS.
&&
.MARINE...
WINDS AND SEAS REMAINED GENERALLY BLO SCA LIMITS THROUGH FRI...HOWEVER
MARINERS SHOULD BE ALERT FOR LIGHTNING STRIKES AND SW WIND GUSTS TO
35 KTS THIS AFTN PYM NORTHWARD TO THE MERR RVR AND NARR BAY.
TONIGHT THE SSW GUST 35-4O KTS AND LIGHTNING STRIKE RISK SHOULD SHIFT
TO BUZZARDS BAY W TO BID AND WST AS WELL AS NARR BAY IN THE CW BUZZARDS
BAY.
FRI...MUCH OF THE MASS COAST PYM HAS A PRETTY GOOD RISK FOR SCT TSTMS
AND GUSTS IN STORMS OF 30-40 KTS.
OUTLOOK...SATURDAY THROUGH TUESDAY...
LOOKS RATHER TRANQUIL AS SEAS SHOULD REMAIN IN THE 1 TO 4 FOOT RANGE
WITH SUSTAINED WINDS GENERALLY LESS THAN 15 KNOTS. HOWEVER...MARINERS
WILL HAVE TO BE ON THE LOOKOUT FOR SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS WHICH COULD BRING LOCALLY HIGHER WINDS AND
SEAS ALONG WITH AN ATTENDANT LIGHTNING THREAT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...DRAG/EKSTER
NEAR TERM...KJC
SHORT TERM...DRAG
LONG TERM...FRANK
AVIATION...DRAG/FRANK
MARINE...DRAG/FRANK
Hazardous weather outlook, Aug 7, 3:11 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EDT THU AUG 7 2008
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 AM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING
WIND...OR TORRENTIAL POOR DRAINAGE FLOODING RAINS THIS AFTERNOON
ACROSS THE INTERIOR. DANGEROUS LIGHTNING STRIKES WILL BE LIKELY.
THUNDERSTORMS MAY BEGIN BETWEEN 9 AM AND 11 AM IN CHESHIRE FRANKLIN
HAMPSHIRE AND HAMPDEN COUNTIES.
THE PRIMARY TARGET FOR SEVERE STORMS APPEARS TO BE CENTERED ON THE
CONNECTICUT RIVER VALLEY MONADNOCKS AND WORCESTER HILLS TODAY BUT MAY
SPREAD SOUTHEASTWARD INTO RHODE AND SOUTHEAST MASSACHUSETTS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WITH GUSTY WINDS TO 45 MPH AND SMALL HAIL AS
WELL AS BRIEF TORRENTIAL RAINS SHOULD BECOME PRIMARILY CENTERED ON
EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE ON FRIDAY.
ADDITIONAL ISOLD TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SUNDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED STARTING ABOUT NOON TODAY AND MAY
LAST INTO TONIGHT.
ANZ230>237-250-254-255-080815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
411 AM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WITH HAIL LIGHTNING STRIKES OR GUSTY WINDS
TO 35 KNOTS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG THE MASSACHUSETTS
EAST COAST NORTH OF PLYMOUTH AND ALSO IN NARRAGANSETT BAY.
STRONGER THUNDERSTORMS WITH HAIL AND GUSTS TO 40 KNOTS ARE POSSIBLE
TONIGHT ESPECIALLY ALONG THE SOUTH COASTAL WATERS FROM BUZZARDS BAY
WESTWARD THROUGH THE RHODE ISLAND WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WITH GUSTS TO 35 KNOTS AND SMALL HAIL ARE POSSIBLE
FRIDAY...MAINLY ALONG THE EASTERN MASSACHUSETTS COASTAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THE COASTAL WATERS.
DRAG/MLE
In the hours before
Special weather statement, Aug 7, 12:16 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
116 PM EDT THU AUG 7 2008
MAZ004-005-071800-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
116 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORM DEVELOPING IN NORTH CENTRAL MASSACHUSETTS...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER LANCASTER...OR ABOUT 6 MILES SOUTHEAST OF
LEOMINSTER...MOVING EAST AT 12 MPH.
THE THUNDERSTORM WILL BE NEAR...
BOLTON AND HARVARD BY 130 PM EDT...
STOW AND HUDSON BY 150 PM EDT...
MAYNARD AND ACTON BY 200 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.
JWD
Local storm report, Aug 7, 12:43 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
143 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLOOD HOLYOKE 42.21N 72.64W
08/07/2008 HAMPDEN MA AMATEUR RADIO
SARGENT STREET UNDERPASS FLOODED OUT. PEOPLE TRAPPED IN
CARS STUCK IN FLOOD WATERS. COMMERCIAL STREET CLOSED DUE
TO FLOODING.
0114 PM HAIL AGAWAM 42.07N 72.62W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
0123 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ON NORTHAMPTON ST.
0124 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ROUTE 5.
0125 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ON I-91.
0126 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
0129 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
IN THE SOUTHERN PART OF TOWN.
0130 PM HAIL CHICOPEE 42.18N 72.57W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
THROUGH 1333 LDT.
0133 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
0135 PM LIGHTNING SPRINGFIELD 42.12N 72.54W
08/07/2008 HAMPDEN MA AMATEUR RADIO
GARAGE FIRE FROM LIGHTNING ON METHUEN ST.
0135 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
ON NEW PARK/NEW BRITAIN LINE
0137 PM HAIL CHICOPEE 42.18N 72.57W
08/07/2008 E0.88 INCH HAMPDEN MA AMATEUR RADIO
ON SPRINGFIELD ST.
0137 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
ELMWOOD STREET
&&
RLGSpecial weather statement, Aug 7, 12:43 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
143 PM EDT THU AUG 7 2008
MAZ002>004-071845-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN FRANKLIN MA-
143 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST MASSACHUSETTS...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR BERNARDSTON...OR ABOUT 5 MILES NORTH OF
GREENFIELD...MOVING EAST AT 16 MPH.
THE THUNDERSTORM WILL BE NEAR...
GREENFIELD BY 150 PM EDT...
GILL BY 200 PM EDT...
ERVING BY 220 PM EDT...
WENDELL BY 230 PM EDT...
ORANGE AND NEW SALEM BY 240 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.
JWD
Special weather statement, Aug 7, 1:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
221 PM EDT THU AUG 7 2008
NHZ011-015-071915-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
221 PM EDT THU AUG 7 2008
AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL OVER DUBLIN...OR ABOUT 7 MILES NORTH OF JAFFREY...
MOVING EAST AT 8 MPH.
THE THUNDERSTORM WILL BE NEAR...HANCOCK BY 230 PM EDT...6 MILES NORTH
OF JAFFREY AND 8 MILES SOUTH OF BENNINGTON BY 240 PM EDT...
PETERBOROUGH BY 250 PM EDT...SHARON AND TEMPLE BY 320 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.
RLG
Local storm report, Aug 7, 2:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLOOD HOLYOKE 42.21N 72.64W
08/07/2008 HAMPDEN MA AMATEUR RADIO
SARGENT STREET UNDERPASS FLOODED OUT. PEOPLE TRAPPED IN
CARS STUCK IN FLOOD WATERS. COMMERCIAL STREET CLOSED DUE
TO FLOODING.
0114 PM HAIL AGAWAM 42.07N 72.62W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
0123 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ON NORTHAMPTON ST.
0124 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ROUTE 5.
0125 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
ON I-91.
0126 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
0129 PM HAIL HOLYOKE 42.21N 72.64W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
IN THE SOUTHERN PART OF TOWN.
0130 PM HAIL CHICOPEE 42.18N 72.57W
08/07/2008 E0.75 INCH HAMPDEN MA AMATEUR RADIO
THROUGH 1333 LDT.
0133 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
0135 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
ON NEW PARK/NEW BRITAIN LINE
0135 PM LIGHTNING SPRINGFIELD 42.12N 72.54W
08/07/2008 HAMPDEN MA AMATEUR RADIO
GARAGE FIRE FROM LIGHTNING ON METHUEN ST.
0137 PM HAIL CHICOPEE 42.18N 72.57W
08/07/2008 E0.88 INCH HAMPDEN MA AMATEUR RADIO
ON SPRINGFIELD ST.
0137 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
ELMWOOD STREET
0137 PM TSTM WND DMG CHICOPEE 42.18N 72.57W
08/07/2008 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON CAR ON HENRY HARRIS ROAD
0149 PM FLOOD HOLYOKE 42.21N 72.64W
08/07/2008 HAMPDEN MA AMATEUR RADIO
RTE 391 NEAR MAIN STREET UNDEPASS FLOODED OUT
0150 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
IN ELMWOOD SECTION LASTING 10 MINUTES
0205 PM FLOOD SPRINGFIELD 42.12N 72.54W
08/07/2008 HAMPDEN MA AMATEUR RADIO
BASEMENTS FLOODED ON WAIRE STREET
0205 PM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/07/2008 HAMPDEN MA AMATEUR RADIO
LARGE LIMBS AND WIRES DOWN ON DAY STREET
0207 PM TSTM WND DMG BELCHERTOWN 42.27N 72.40W
08/07/2008 HAMPSHIRE MA AMATEUR RADIO
WIRES DOWN ON SPRINGFIELD ROAD
0209 PM HAIL GRAFTON 42.20N 71.68W
08/07/2008 E1.00 INCH WORCESTER MA AMATEUR RADIO
PENNY TO QUARTER SIZE HAIL FOR 5 MINUTES IN NORTH GRAFTON
0213 PM FLOOD SPRINGFIELD 42.12N 72.54W
08/07/2008 HAMPDEN MA AMATEUR RADIO
LIBERTY CAREW AND WORTHINGTON STREETS FLOODED OUT AND CAR
STUCK IN FLOOD WATERS AT ROOSEVELT AND BELCHER AVE.
0216 PM HAIL GREENFIELD 42.59N 72.60W
08/07/2008 E0.75 INCH FRANKLIN MA AMATEUR RADIO
IN TURNERS FALLS SECTION OF GREENFIELD
0217 PM HAIL HUDSON 42.39N 71.56W
08/07/2008 E0.75 INCH MIDDLESEX MA AMATEUR RADIO
IN RTE 62 AREA
0218 PM HAIL MARLBOROUGH 42.35N 71.55W
08/07/2008 E1.00 INCH MIDDLESEX MA TRAINED SPOTTER
0225 PM HAIL MARLBOROUGH 42.35N 71.55W
08/07/2008 E0.75 INCH MIDDLESEX MA TRAINED SPOTTER
0229 PM TSTM WND DMG MARLBOROUGH 42.35N 71.55W
08/07/2008 MIDDLESEX MA AMATEUR RADIO
TREES WIRES DOWN IN MULTIPLE AREAS
0229 PM HAIL MARLBOROUGH 42.35N 71.55W
08/07/2008 E0.88 INCH MIDDLESEX MA AMATEUR RADIO
0230 PM HAIL MARLBOROUGH 42.35N 71.55W
08/07/2008 E0.75 INCH MIDDLESEX MA AMATEUR RADIO
0236 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
0237 PM FUNNEL CLOUD SUNDERLAND 42.47N 72.58W
08/07/2008 FRANKLIN MA AMATEUR RADIO
ON RTE 116 AREA
0239 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E1.00 INCH HARTFORD CT AMATEUR RADIO
0242 PM TSTM WND DMG SUNDERLAND 42.47N 72.58W
08/07/2008 FRANKLIN MA AMATEUR RADIO
TREE TOPS BLOWN DOWN ON RTE 116 AREA NEAR CLIFFSIDE
APARTMENTS. POSSIBLE TORNADO
0248 PM HAIL WEST HARTFORD 41.77N 72.75W
08/07/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
ELMWOOD SECTION
&&
WSIMPSONSpecial weather statement, Aug 7, 2:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT THU AUG 7 2008
MAZ004-005-026-072030-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-
332 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS DEVELOPING IN NORTHERN WORCESTER COUNTY...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR WESTMINSTER...OR ABOUT 5 MILES WEST OF
LEOMINSTER...MOVING EAST AT 13 MPH.
THE THUNDERSTORM WILL BE NEAR...
LEOMINSTER BY 350 PM EDT...
STERLING BY 400 PM EDT...
LANCASTER AND SHIRLEY BY 420 PM EDT...
HARVARD AND BOLTON BY 430 PM EDT.
OTHER STRONG THUNDERSTORMS WERE NEAR TEMPLETON AND GARDNER...AND
WILL PASS THROUGH FITCHBURG AND WESTMINSTER BEFORE 4 PM.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.
JWD
Thunderstorm Wind, Cheshire
- When
- August 7, 2:55 PM EST
- Where
- Cheshire County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.780, -72.380
Trees and wires on Watson Road were downed by thunderstorm winds.
Hail, Cheshire
- When
- August 7, 3:00 PM EST
- Where
- Cheshire County, Swanzey
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.870, -72.280
Thunderstorm Wind, Cheshire
- When
- August 7, 3:00 PM EST
- Where
- Cheshire County, Swanzey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.870, -72.280
Trees were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131590, 131591, 131592.